Michigan, 2021

Hail and Damaging Wind in Michigan, June 19, 2021

June 19, 2021 · NWS IWX · 3 events in 2 counties and zones

A moderately unstable and sheared atmosphere was in place as both a lake breeze from Lake Michigan and outflow boundaries provided the push for thunderstorm development. Wind damage was reported in Cass county, with hail up to four inches in diameter observed in Hillsdale county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A moderately unstable and sheared atmosphere was in place as both a lake breeze from Lake Michigan and outflow boundaries provided the push for thunderstorm development. Wind damage was reported in Cass county, with hail up to four inches in diameter observed in Hillsdale county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 19, 2:01 PM EST, 5 hours 19 minutes earlier.

Area forecast discussion, Jun 19, 2:01 PM EST, 5 hours 19 minutes before
Area Forecast Discussion...Correction
National Weather Service Northern Indiana
301 PM EDT Sat Jun 19 2021

.SYNOPSIS...
Issued at 1235 PM EDT Sat Jun 19 2021

There is a chance for widely scattered showers and thunderstorms
this afternoon into this evening. Better chances for
thunderstorms, potentially severe, arrive late Sunday afternoon
into Sunday night. Trending slightly cooler and mainly dry then
early next week.

&&

.SHORT TERM...(This Afternoon through Sunday Night)
Issued at 300 PM EDT Sat Jun 19 2021

A surface trough will trail a potent shortwave tracking ese toward
the eastern Great Lakes this afternoon into tonight. Erosion of
lingering MLCIN should favor widely scattered convection in the
vicinity of this trough (and/or outflow boundary) by late
afternoon-early evening, with latest ob/satellite trends and CAMs
favoring our northeast zones (far ne IN/nw OH/sc MI). A few cells
could trend strong to severe (hail/wind main threats) given
seasonably strong wnw flow in the mid levels, and 1-2k j/kg of
MLCAPE. Mainly dry and warm elsewhere in a drier, initially well
mixed, environment south of this boundary. The main front then
settles south into our southern zones, or just south of the area,
later tonight into Sunday morning with quiet wx and lighter winds
anticipated CWA wide.

Attention by late Sunday afternoon into Sunday night will turn to
increasing chances for two rounds of convection. Synoptically
speaking, there be an upper level trough amplifying into the north-
central CONUS, with ramping downstream southwesterly flow forcing
the aforementioned frontal boundary back north toward the Michigan
state line by this time. The associated northward flux of moisture
and instability, in tandem with increasing deeper layer shear, could
set the stage for a severe convective complex (or two). Forcing
during the late aftn-eve periods will rely on a small scale lead
vort max (or MCV), with the main cold front to follow overnight
with additional convective chances if full overturning doesn't
occur with the lead wave. Damaging winds and hail appear to be the
primary threats, though a few tornadoes remain possible,
especially near the warm front late aftn-eve. SPC did increase
Day 2 severe wind probs, favoring our nw IN and sw MI areas
in a high shear/moderate CAPE environment.

&&

.LONG TERM...(Monday through Saturday)
Issued at 300 PM EDT Sat Jun 19 2021

Drier and cooler air will advect in post-frontal Monday into
Tuesday, though low chances remain for showers Monday as the
upper trough axis translates through. High pressure then dominates
into Wednesday and Thursday with temps on the rise. The late week
period will then feature the next decent chance for convection.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1235 PM EDT Sat Jun 19 2021

Southwest winds gusting to near 20 knots in a well mixed pre-
frontal environment will diminish this evening. An isolated
thunderstorm may develop in the vicinity of the terminals late
this afternoon/evening near any outflow boundaries. However,
chances/coverage are too low for a mention in the TAF at this
time. Mainly VFR otherwise.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Steinwedel
SHORT TERM...Steinwedel
LONG TERM...Steinwedel
AVIATION...Steinwedel

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jun 19, 1:50 PM EST, 5 hours 30 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Northern Indiana
250 PM EDT Sat Jun 19 2021

LMZ043-046-201900-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
250 PM EDT Sat Jun 19 2021

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

There is a slight chance for thunderstorms this afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There are chances for strong to severe thunderstorms late Sunday
afternoon into Sunday night.

INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-201900-
St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-
Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-
Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI-
St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-
Paulding-Putnam-Van Wert-Allen OH-
250 PM EDT Sat Jun 19 2021 /150 PM CDT Sat Jun 19 2021/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

There are low chances for thunderstorms this afternoon into this
evening. Isolated strong to severe storms are possible, with heavy
rain, damaging winds, and hail up to 1 inch in diameter possible.
Confidence is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is risk for severe thunderstorms late Sunday afternoon into
Sunday night. Large hail, damaging winds, and heavy rain are the
main threats. Isolated tornadoes are also possible. Confidence is
medium.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

INZ003-MIZ077-201900-
La Porte-Berrien-
250 PM EDT Sat Jun 19 2021 /150 PM CDT Sat Jun 19 2021/

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...This afternoon and tonight.

There are low chances for thunderstorms this afternoon into this
evening. Isolated strong to severe storms are possible, with heavy
rain, damaging winds, and hail up to 1 inch in diameter possible.
Confidence is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is risk for severe thunderstorms late Sunday afternoon into
Sunday night. Large hail, damaging winds, and heavy rain are the
main threats. Isolated tornadoes are also possible. Confidence is
medium.

Dangerous swimming conditions are expected on Lake Michigan beaches
Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Jun 19, 6:26 PM EST, 54 minutes before
Special Weather Statement
National Weather Service Northern Indiana
726 PM EDT Sat Jun 19 2021

INZ003-004-MIZ077-200000-
La Porte-St. Joseph-Berrien-
726 PM EDT Sat Jun 19 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ST. JOSEPH...
NORTHEASTERN LA PORTE AND SOUTHERN BERRIEN COUNTIES...

At 725 PM EDT/625 PM CDT/, a strong thunderstorm was located near New
Buffalo, or 7 miles northeast of Michigan City, moving east at 35
mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
South Bend, Michigan City, Buchanan, New Buffalo, New Carlisle, Three
Oaks, Long Beach, Pottawattamie Park, Shorewood-Tower Hill,
Shorewood-Tower Hills-Harbert, Dayton, Galien, Michiana Shores, Grand
Beach, Michiana, Union Pier, New Troy, Harbert, Chain-o-lakes and
Crumstown.

This includes the following highways...
 Interstate 80 in Indiana between mile markers 53 and 72.
 Interstate 94 in Indiana between mile markers 41 and 45.
 Interstate 94 in Michigan between mile markers 0 and 11.

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4176 8691 4183 8678 4189 8669 4187 8630
      4161 8636 4172 8691 4173 8691 4174 8692
TIME...MOT...LOC 2325Z 278DEG 32KT 4180 8680

HAIL...0.25IN
WIND...40MPH

NWS
Special weather statement, Jun 19, 6:39 PM EST, 41 minutes before
Special Weather Statement
National Weather Service Northern Indiana
739 PM EDT Sat Jun 19 2021

MIZ077-078-200030-
Berrien-Cass-
739 PM EDT Sat Jun 19 2021

...A STRONG THUNDERSTORM WILL AFFECT CASS AND EAST CENTRAL BERRIEN
COUNTIES...

At 739 PM EDT, a strong thunderstorm was located near Dowagiac,
moving east at 30 mph.

Wind gusts up to 50 mph and penny size hail are possible with this
storm.

Locations impacted include...
Niles, Dowagiac, Cassopolis, Marcellus, Pokagon, Penn, Vandalia,
Dewey Lake, Dailey, La Grange, Paradise Lake, Calvin Center,
Sumnerville, Indian Lake, Donnell Lake, Sandy Beach, Jones, Diamond
Lake, Shavehead Lake and Wakelee.

Seek shelter until this storm passes.

&&

LAT...LON 4189 8628 4206 8626 4206 8577 4181 8578
TIME...MOT...LOC 2339Z 273DEG 25KT 4197 8618

HAIL...0.75IN
WIND...50MPH

MARSILI

The radar

The Northern Indiana radar (KIWX), 56 km away, was scanning. The volume nearest the first event began at 00:18 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cass

When
June 19, 7:20 PM EST to 7:21 PM EST
Where
Cass County, 2.07 mi NW of Adamsville
Measured
55 kt (63 mph) estimated gust
Reported by
State Official
Coordinates
41.800, -86.030

The 911 call center reported numerous trees and powerlines down across the southern part of the county.

Hail, Hillsdale

When
June 19, 9:00 PM EST to 9:01 PM EST
Where
Hillsdale County, 0.86 mi SW of Pittsford
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
41.860, -84.480

A trained spotter reported baseball size hail.

Hail, Hillsdale

When
June 19, 9:08 PM EST to 9:09 PM EST
Where
Hillsdale County, 4.63 mi NNE of Prattville
Measured
4 in hail
Reported by
Trained Spotter
Coordinates
41.840, -84.360

A trained spotter shared several pictures of hail up to four inches in diameter via social media.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2021Every state in 2021This day in weather historyWarnings in Michigan, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 969928, 969932, 969933.